View Full Version : Now we're trying Nuvigil. . .


Amtram
02-07-10, 09:30 AM
I don't know why it is that every new doctor need to put his own particular "signature" on my meds. I think I'll eventually be able to communicate to this one, but still. . .

I liked Adderall. It worked. I had no side effects, and I didn't abuse it - even took days off on a fairly regular basis. But no, I'm not getting that. *sigh*

First he tried me on Vyvanse. Oh, dear. Racing heart and agitation combined with lethargy. Extreme focus - obsessive focus - on the things I was not supposed to be doing, so I couldn't do the things I was supposed to be doing. So we stopped that.

I gave him a two-page list of every med I had ever taken for depression, sleep, ADD, and anxiety. Not to hammer the point in, I did include Adderall, and noted my positive experience. So he prescribed Nuvigil.

Now, don't get me wrong, I'm seeing some benefit from this stuff. I'm wakeful and focused, and I've even been able to sleep well for the last couple of nights without taking anything to help with that. But what I'm wondering is how concerned I should be with the unpleasant effects.

For anyone who's been taking this with success (or not), did the elevated heart rate get less pronounced over time? My normal heart rate is high - 85-90BPM - but when the Nuvigil kicks in, it's up over 110, and I feel palpitations not only in my chest, but in my back, plus the throbbing in the right side of my neck and face that I think is a permanent legacy from Paxil all those years ago.

I'm not too keen on the headache, either. But having taken so many different kinds of things, I know that some symptoms that seem scary are often temporary. . .but if the rapid heartbeat and palpitations are not going to get better eventually, then I should be treating them like genuinely scary symptoms, right? I'm on day 5 of 150mg, btw.

empty
02-07-10, 07:58 PM
...So he prescribed Nuvigil. Now, don't get me wrong, I'm seeing some benefit from this stuff. I'm wakeful and focused, and I've even been able to sleep well for the last couple of nights without taking anything to help with that. But what I'm wondering is how concerned I should be with the unpleasant effects.

For anyone who's been taking this with success (or not), did the elevated heart rate get less pronounced over time? My normal heart rate is high - 85-90BPM - but when the Nuvigil kicks in, it's up over 110, and I feel palpitations not only in my chest, but in my back, plus the throbbing in the right side of my neck and face that I think is a permanent legacy from Paxil all those years ago.

I'm not too keen on the headache, either. But having taken so many different kinds of things, I know that some symptoms that seem scary are often temporary. . .but if the rapid heartbeat and palpitations are not going to get better eventually, then I should be treating them like genuinely scary symptoms, right? I'm on day 5 of 150mg, btw.

I've also taken Nuvigil and Provigil for my ADHD. (Provigil is essentially identical to Nuvigil, since they're both modafinil, but Nuvigil lasts longer and is smoother because it's a more purified single isomer of modafinil). Currently I take Dexedrine, since I prefer it compared to how I felt on modafinil (it's too much like Ritalin IMHO).

I also experienced some of the same symptoms you described, although my initial heart rate was more moderate (around 90 bpm). The pulse and blood pressure increases decreased after a week - after that point, I didn't really notice them any more.

The "palpitations" you mentioned are not necessarily heart related, although they might feel like it. I also had this concern, and was subsequently checked by a cardiologist. He found nothing wrong with me, even though I was experiencing these same symptoms right in the middle of the ECG and echocardiogram.

Instead, my doctor attributed these sensations to how stimulants like Nuvigil (and quite a few other ADHD medications, including amphetamines and even memantine) can temporarily induce muscle tension, twiching (myoclonus) and other effects that can mimic angina or even a heart attack.

This doesn't guarantee it's safe - you should still see a doctor if you're genuinely worried about Nuvigil stressing your heart and/or you have a family history of heart defects. However, it's very unlikely this is really a cardiac effect, especially with modafinil and other CNS stimulants that mainly affect your brain (ironically, Adderall is the notable exception, since levoamphetamine does affect the heart much more than other stimulants).

I also had headaches when I first started Provigil (although I also have a pre-existing problem with migraines too). These headaches disappeared after a week or so, but occasionally they recurred.

First he tried me on Vyvanse. Oh, dear. Racing heart and agitation combined with lethargy. Extreme focus - obsessive focus - on the things I was not supposed to be doing, so I couldn't do the things I was supposed to be doing. So we stopped that.

Some people seem to metabolize the entire Vyvanse dose all at once, instead of having it last for ~10 hours like it does in most people.

When I tried Vyvanse, I ended up splitting the dose into two parts, one in the morning, and the rest around 6 hours later. This eliminated the anxiety symptoms and uncomfortable pulse/BP increases I also had.

I don't know why it is that every new doctor need to put his own particular "signature" on my meds. I think I'll eventually be able to communicate to this one, but still. . .

I liked Adderall. It worked. I had no side effects, and I didn't abuse it - even took days off on a fairly regular basis. But no, I'm not getting that. *sigh*

I gave him a two-page list of every med I had ever taken for depression, sleep, ADD, and anxiety. Not to hammer the point in, I did include Adderall, and noted my positive experience.

My experience with seeing new psychiatrists is that you need to be more assertive and explicitly request a specific medication, especially if you took it in the past, so you already know it was safe and worked correctly. (I'd still steer clear of asking for really exotic or controversial drugs until your doctor knows you better, but Adderall is hardly an uncommon request).

Don't be timid about this - remember, even if you think the doctor is trying to win the DEA's "most conservative prescriber of the century" award, the worst that could happen is what already happened to you, i.e. he scripted you what he preferred, not what you wanted.

In other words, ask and you shall receive (at least with most reasonable doctors - and if he's truly unreasonable, you should look for a new doctor).

Amtram
02-07-10, 10:17 PM
Thanks for the response. I'm thinking at this point that I'm not going to take this tomorrow. I know that the palpitations aren't something going wrong with my heart, but they are so darned uncomfortable, and last so long that I'm awake into the wee hours. I know Nuvigil is supposed to last a long time, but 17-18 hours a day of this is just not something I want to deal with.

This afternoon I also noticed that the effect it has on my focus is not going to work for me, either. I can focus enough to plan to do something and start doing it - but once I start, I feel overwhelmed and panicky and can't follow through. The other thing that hit me today was that it doesn't help me to concentrate, either. I always knew when the Adderall was kicking in because I began being able to read without having to re-read the sentences or paragraphs (or even pages) that my eyes had looked at but my brain hadn't absorbed. I tried reading parts of an instruction manual tonight, and my eyes were all over the page. Apparently, I'm having some pretty bizarre avoidance issues with this med!

I'm exhausted from this medication keeping me up so late, and I tried to lie down a couple of hours ago, but the pulsing sensation is not only in my chest and my neck and ear, but in my fingertips, shoulders, and upper arms. My leg and arm muscles feel sore, as if I'd taken an aerobics class (which I didn't, believe me!) and my throat and chest are tight, as if I were either having a panic attack or asthma or an allergic reaction (mild enough that I'm not rushing out to the hospital, but still very unpleasant.)

I know it's unreasonable to expect an effective medication to be free of side effects, and that sometimes you need to wait for the effects and the side effects to balance out. I just remember that I didn't feel this way with Adderall, and it worked. The doctor gave me a prescription for 10 mg IR twice a day to add on to this later, but I think I'd rather not take this stuff at all, and be thankful for even a minimal dose of Adderall. I hope that one day psychiatric medications stop being such a crap shoot for all of us!